New Mexico, 2016

Hail in New Mexico, September 17, 2016

September 17, 2016 · NWS ABQ · 6 events in 5 counties and zones

The third in a series of back door cold fronts in less than a week moved southwest through eastern New Mexico and recharged the atmosphere for a final round of severe thunderstorms on the 17th. The break from the day before did not last long as storms starting firing up again along the front during the predawn hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The third in a series of back door cold fronts in less than a week moved southwest through eastern New Mexico and recharged the atmosphere for a final round of severe thunderstorms on the 17th. The break from the day before did not last long as storms starting firing up again along the front during the predawn hours. The first storm impacted the area around Las Vegas with nickel to quarter size hail shortly after 4 am. This area of storms developed into a line and produced heavy rainfall, small hail, and gusty winds as it pushed east across the high plains. The entire complex exited into the Texas panhandle after sunrise. Storms quickly redeveloped by early afternoon as heating destabilized the atmosphere. A very brief, yet strong thunderstorm over Espanola, dropped nickel size hail that covered the ground. Isolated thunderstorms drifted east across the plains through the remainder of the day. Sumner Lake picked up quarter size hail and Clayton saw penny size hail. Crisp, dry conditions developed across New Mexico for several days after this extended period of active weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 17, 2:50 AM MST, 20 minutes earlier.

Area forecast discussion, Sep 17, 2:50 AM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
350 AM MDT SAT SEP 17 2016

.SYNOPSIS...
A heightened threat of severe thunderstorms is expected for one
more day across much of eastern New Mexico today before a drier
and much less active pattern develops Sunday and Monday. Much of
western New Mexico should remain storm free through the weekend. A
closed low aloft developing southward just offshore of far southern
California today will remain nearly stationary through Monday
before opening up and lifting northeast early next week. After the
drying trend to start the new week, this system will pull moisture
northward again and enhance thunderstorm chances from Tuesday
through Wednesday. A much stronger low pressure system could
deliver significant changes for late next week.

&&

.DISCUSSION...
Cluster of showers and thunderstorms in the vicinity of Los Alamos
and Santa Fe with isolated activity now beginning to develop/expand
farther east across the northeast highlands per latest model
trends. Latest RAP objective meso analyses suggest a fairly broad
region of modest upper level divergence just north of a 250-300mb
jet axis that continues to cut across southern New Mexico. That
coupled with lift ahead of positively tilted shortwave trough
crossing the central Rockies should provide favorable environment
through remainder of the morning for isolated to scattered
SHRA/TSRA. Made some minor adjustments to PoP/wx for NC/NE areas.
Elsewhere, areas of stratus have slowly expanded along/east of
the central mountain chain but have yet to see signs of convective
precip development for EC/SE zones. Appears the focus will be
just east of the NM/TX line but 06z NAM continues bullish trend
thru 18z.

Otherwise, main wx concern after 18z will be the potential for
severe storms across the east once again, especially the
southeast. Boundary layer flow veering to SW and surface dew
points in the 40s across the northeast may preclude significant,
sustained threat there. But backed low level flow looks to
maintain mid 50 to near 60 dew points east of the Pecos River and
south of the Caprock region beneath fast westerlies aloft where
severe potential should be greatest -- to include much of eastern
Lincoln, Chaves, De Baca, Curry and Roosevelt counties. That
being said, the latest NAM and GFS not overly impressive with QPF
despite impressive instability parameters. So coverage may be more
isolated across our CWA with better coverage with east/southward
extent. The west should again remain quiet save for the the
activity this morning and perhaps isolated activity over the
higher terrain NC/NW.

Sunday and Monday trending noticeably drier/less active areawide
as 50mb heights rise and drier air across the far west and Four
Corners advances eastward . Closed low aloft developing southward
just offshore of far southern California today will remain nearly
stationary through Monday before opening up and lifting northeast
early next week. Could get nice bump in moisture across the west
later Tuesday into Wednesday.

All eyes then shift to what could be an especially dynamic/impactful
stretch of weather late next week but significant model differences
keeping uncertainty quite high. The GFS continues to show an
anomalously deep/large upper low taking aim on the southern
Rockies while the 00Z ECMWF has trended deeper than its previous
run but weaker than the GFS and thus remains more progressive. We
often mention a secondary severe weather season this time of year,
and the pattern Thursday-Saturday fits that conceptual model
quite well even if the more progressive ECMWF were to verify. Stay
tuned... kj

&&

.FIRE WEATHER...
A dry west to northwest flow aloft will result in a dry day for all
but the far eastern plains today. Isolated thunderstorms will be
possible across the eastern plains this afternoon before drier air
from the west wins out all areas Sunday. Sunday continues to look
like the first day since sometime back in July with no
thunderstorms/lightning strikes anywhere in the state. Minimum
relative humidity values are forecast to drop below 15 percent across
all but the southeast plains Sunday and Monday afternoons.

Four Corners high is forecast to build northwestward late-day Sunday
into Monday, allowing temperatures to warm above seasonal averages
both days. Weather prediction models agree that the upper high will
get pushed east of New Mexico Tuesday. The upper high gets shoved
east as an upper level low drops into the PACNW, sending a weak
upper low off of the southern California coast northeastward.
Monsoon moisture will increase across western New Mexico in
southwest flow aloft head of the California low. This moisture and
the associated showers and thunderstorms spread east across the
remainder of the forecast area Wednesday and continue through at
least Friday.

Model solutions diverge next weekend. GFS wants to deepen the upper
trough/closed low as it drops southeastward into the Great Basin.
ECMWF is farther north until the trough moves east of the Rockies,
then it splits the low with the southern portion deepening over the
southern plains. These differences would result in major sensible
weather differences across NM next weekend. GFSensemble mean is not
too far removed from the operational GFS but the same is true for
the operational ECMWF and its ensemble mean.

33

&&

.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist at KFMN, KGUP,
KAEG, KABQ and KSAF. An east canyon/gap wind is peaking between
15-20kts sustained at KABQ currently, but will be trending down
over the next several hours. MVFR cigs are forecast to develop
overnight at KLVS and KROW, and possibly at KTCC. Improvement
Saturday morning at KROW should be slow. KROW may be impacted by
storms late Saturday afternoon moving southeast off of the higher
terrain to the west. 11

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  81  43  83  43 /   0   0   0   0
Dulce...........................  77  32  78  35 /   5   0   0   0
Cuba............................  74  40  77  43 /   5   0   0   0
Gallup..........................  79  33  82  35 /   0   0   0   5
El Morro........................  76  34  78  39 /   0   0   0   5
Grants..........................  80  37  81  41 /   0   0   0   5
Quemado.........................  78  42  80  46 /   0   0   5   5
Glenwood........................  84  52  86  55 /   0   0   5   5
Chama...........................  70  33  71  36 /  10   5   0   0
Los Alamos......................  74  46  77  48 /  20   5   0   0
Pecos...........................  74  44  77  47 /  30  10   0   0
Cerro/Questa....................  72  38  75  42 /  20  10   0   0
Red River.......................  61  32  65  34 /  30  10   0   0
Angel Fire......................  68  28  71  30 /  30  10   0   0
Taos............................  74  36  77  39 /  20  10   0   0
Mora............................  70  40  75  44 /  40  10   0   0
Espanola........................  79  48  82  50 /  20  10   0   0
Santa Fe........................  74  46  77  49 /  20  10   0   0
Santa Fe Airport................  78  45  81  47 /  20  10   0   0
Albuquerque Foothills...........  81  52  82  52 /   5   5   0   0
Albuquerque Heights.............  83  54  84  55 /   5   5   0   0
Albuquerque Valley..............  85  51  86  51 /   5   5   0   0
Albuquerque West Mesa...........  84  53  85  53 /   5   0   0   0
Los Lunas.......................  85  52  86  53 /   5   5   0   0
Rio Rancho......................  84  51  85  53 /   5   5   0   0
Socorro.........................  87  54  87  55 /   5   5   5   0
Sandia Park/Cedar Crest.........  76  46  78  48 /  10   5   0   0
Tijeras.........................  80  45  81  51 /  10   5   0   0
Moriarty/Estancia...............  77  42  79  47 /  20  10   0   0
Clines Corners..................  76  44  78  47 /  20  10   0   0
Gran Quivira....................  78  48  80  51 /  10  10   5   0
Carrizozo.......................  82  54  84  56 /  10  10  10   5
Ruidoso.........................  75  48  78  52 /  10  20  20   5
Capulin.........................  74  44  80  47 /  40  30   0   0
Raton...........................  77  42  82  46 /  40  30   0   0
Springer........................  77  42  83  45 /  40  20   0   0
Las Vegas.......................  74  44  80  47 /  30  10   0   0
Clayton.........................  79  53  85  53 /  40  40   0   0
Roy.............................  75  47  83  50 /  40  30   0   0
Conchas.........................  82  57  88  57 /  40  20   0   0
Santa Rosa......................  82  54  87  55 /  30  20   0   0
Tucumcari.......................  84  58  90  57 /  40  30   0   0
Clovis..........................  81  58  87  56 /  40  30   5   5
Portales........................  80  59  87  57 /  30  30   5   5
Fort Sumner.....................  82  59  88  57 /  30  20   0   0
Roswell.........................  85  60  90  59 /  30  30  10   5
Picacho.........................  80  55  85  56 /  30  20  10  10
Elk.............................  77  52  80  54 /  20  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

41
Hazardous weather outlook, Sep 16, 5:08 AM MST, 22 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
608 AM MDT FRI SEP 16 2016

NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
608 AM MDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN PLAINS
DURING THE AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WIND ARE
THE MAIN THREATS BUT CANT RULE OUT A TORNADO DUE TO THE FRONTAL
BOUNDARY POSITION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE STORMS WILL BE
POSSIBLE ACROSS THE EASTERN PLAINS SATURDAY AFTERNOON AND EVENING BUT
COVERAGE WILL BE LESS COMPARED TO THE PAST FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
THE EASTERN PLAINS DUE TO SEVERE WEATHER.

50

The radar

The Albuquerque radar (KABX), 137 km away, was scanning. The volume nearest the first event began at 10:09 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, San Miguel

When
September 17, 3:10 AM MST to 3:13 AM MST
Where
San Miguel County, 1.38 mi S of San Geronimo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.560, -105.400

Penny to nickel size hail.

Hail, San Miguel

When
September 17, 3:37 AM MST to 3:43 AM MST
Where
San Miguel County, Romeroville
Measured
1 in hail
Reported by
Public
Coordinates
35.520, -105.240

Hail up to the size of quarters covering the ground at the Giant gas station along Interstate 25.

Hail, Rio Arriba

When
September 17, 12:45 PM MST to 12:46 PM MST
Where
Rio Arriba County, Espanola
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.000, -106.070

Nickel size hail.

Hail, De Baca

When
September 17, 5:03 PM MST to 5:06 PM MST
Where
De Baca County, 12.01 mi NW of Ft Sumner
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.600, -104.380

Quarter size hail.

Hail, Union

When
September 17, 5:10 PM MST to 5:12 PM MST
Where
Union County, 0.56 mi W of Clayton
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.450, -103.190

Penny size hail.

Hail, Chaves

When
September 17, 8:30 PM MST to 8:40 PM MST
Where
Chaves County, 18.7 mi E of Flying H Ranch
Measured
2.5 in hail
Reported by
Social Media
Coordinates
33.016, -104.797

Tennis ball size hail. Trained spotter tweeted photo of a hail stone larger than the palm of an adult male.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650363, 650364, 650365, 650366, 650367, 650378.